Liver, Gastrointestinal Tract and GVHD

Chronic GVHD can affect the liver and GI tract. Symptoms can mimic those cause by other liver and GI disorders. 

Printer-friendly versionPDF version
Undefined

Chronic GVHD sometimes affects the liver. Symptoms may include:

  • abnormal liver function tests (elevated liver enzymes)
  • jaundice (yellowing of the skin and eyes)
  • dark urine

These symptoms may also be caused by drugs you are taking, infection or gallbladder problems.  An ultrasound of the liver or liver biopsy may be needed to determine whether you have liver GVHD.

If you are diagnosed with liver GVHD, you doctor may recommend treatment with:

  • prednisone
  • tacrolimus
  • ursodeoxycholic acid

If these treatments fail, your doctor may try extracorporeal photopheresis to manage the problem.

Chronic GVHD can also affect the esophagus, stomach and colon. Symptoms may include:

  • difficult or painful swallowing
  • weight loss
  • nausea and vomiting
  • diarrhea

Tell your doctors right away if you are having symptoms of gastrointestinal GVHD. Other conditions such as infection, drugs you are taking, acid reflux and a fatty diet may cause similar symptoms.

If GVHD is affecting your gastrointestinal (GI) tract, your doctor may recommend treatment with:

  • prednisone
  • topical steroids such as budesonide or beclomethasone
  • infliximab (Remicade®)
  • etanercept (Enbrel®)
  • extracorporeal photopheresis (ECP)

If you are experiencing weight loss, talk with a dietitian to develop an eating plan that will provide you with the calories, proteins and other nutrients you need to recover. Learn some strategies for overcoming eating problems after transplant.

Watch a Video about Chronic GVHD of the Gastrointestinal Tract and Liver (40 minutes)

Next page: Genitals and GVHD